Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 153, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 16, 2016, 4:02 PM CDT for Burleigh County, Kidder County, North Dakota. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 16, 2016, 4:02 PM CDT (21:02 UTC)
- Expired
- Jul 16, 2016, 5:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Burleigh County, ND, Kidder County, ND
The radar
The Bismarck radar (KBIS), 41 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:12 PM CDT | HAIL 1 | 4 Sse Mckenzie, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 16, 1:09 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -319 J/kg
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
905 WUUS53 KBIS 162102 SVRBIS NDC015-043-162200- /O.NEW.KBIS.SV.W.0153.160716T2102Z-160716T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 402 PM CDT SAT JUL 16 2016 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA... SOUTHEASTERN BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 500 PM CDT * AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF MENOKEN...OR 16 MILES EAST OF BISMARCK...MOVING EAST AT 25 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * THIS SEVERE THUNDERSTORM WILL BE NEAR... STERLING AROUND 420 PM CDT. STEELE AROUND 500 PM CDT. OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE MCKENZIE...MOFFIT AND DRISCOLL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4688 10055 4699 9977 4663 9977 4664 10051 TIME...MOT...LOC 2102Z 266DEG 20KT 4676 10044 HAIL...<.75IN WIND...60MPH $$ AYD
2 follow-up statements
311
WWUS53 KBIS 162120
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
420 PM CDT SAT JUL 16 2016
NDC015-043-162200-
/O.CON.KBIS.SV.W.0153.000000T0000Z-160716T2200Z/
KIDDER ND-BURLEIGH ND-
420 PM CDT SAT JUL 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN KIDDER AND SOUTHEASTERN BURLEIGH COUNTIES...
AT 420 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STERLING...OR
18 MILES WEST OF STEELE...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
STEELE AROUND 500 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
MCKENZIE...MOFFIT AND DRISCOLL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4689 10047 4699 9977 4663 9977 4664 10038
TIME...MOT...LOC 2120Z 266DEG 20KT 4677 10029
HAIL...1.25IN
WIND...60MPH
$$
AYD528
WWUS53 KBIS 162140
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
440 PM CDT SAT JUL 16 2016
NDC015-043-162200-
/O.CON.KBIS.SV.W.0153.000000T0000Z-160716T2200Z/
KIDDER ND-BURLEIGH ND-
440 PM CDT SAT JUL 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHWESTERN KIDDER AND SOUTHEASTERN BURLEIGH COUNTIES...
AT 439 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
STERLING...OR 11 MILES SOUTHWEST OF STEELE...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...PUBLIC.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
STEELE AROUND 500 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE MOFFIT
AND DRISCOLL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4687 10036 4699 9977 4663 9977 4664 10038
TIME...MOT...LOC 2139Z 266DEG 20KT 4678 10013
HAIL...1.25IN
WIND...60MPH
$$
AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:52 PM CDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 16, 2:52 PM CDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 252 PM CDT SAT JUL 16 2016 .SHORT TERM...(This evening through Sunday) Issued at 241 PM CDT Sat Jul 16 2016 Severe thunderstorms this afternoon and evening highlight the short term forecast. As of 1945 UTC, the previous QLCS has now morphed into a supercell across Kidder County, with additional cells attempting to develop south central and southwest in the vicinity of the surface trough. This has generally been well depicted by the HRRR/HRRRX through the day, especially their 18 UTC iterations. The mesoscale environment is characterized by ML CAPE of 1500-2000 j/kg with effective deep layer shear of 35-45 kts perpendicular to the boundary, supportive of continued discrete supercells. All threats of severe weather are possible, including a possible tornado or two given low LCLs and increasing low level helicity by early evening. For western North Dakota, convection from Montanamay cross the border around 00 UTC, however, uncertainty remains how strong this convection will be. .LONG TERM...(Sunday night through Saturday) Issued at 241 PM CDT Sat Jul 16 2016 A warm up Tuesday through Thursday highlights the extended forecast. The 12 UTC ensemble and deterministic global and ensemble suites are in agreement on a building upper level central CONUS high this coming week, supporting a potential warm up into the 90s for most locations Tuesday through Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 241 PM CDT Sat Jul 16 2016 Showers and thunderstorms are likely across western and central North Dakota today. Some storms may be severe across southern North Dakota today with large hail, damaging winds and LIFR conditions. KBIS and KJMS are at most risk to be impacted by severe storms. MVFR/IFR fog and stratus are possible at KBIS and KJMS late tonight into Sunday morning. && .BIS Watches/Warnings/Advisories... NONE. && SHORT TERM...AYD LONG TERM...AYD AVIATION...AYD
Hazardous weather outlook, Jul 16, 2:28 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 228 PM CDT SAT JUL 16 2016 NDZ018>020-031>037-040>048-050-051-171930- DUNN-MERCER-OLIVER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH- KIDDER-STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS- LOGAN-LA MOURE-MCINTOSH-DICKEY- 228 PM CDT SAT JUL 16 2016 /128 PM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT CHANCES FOR THUNDERSTORMS WILL CONTINUE THROUGH THE DAY INTO THE EVENING. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. LARGE HAIL...DAMAGING WINDS...HEAVY RAIN AND A TORNADO OR TWO MAY BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NEAR DAILY...MINIMAL CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER VARIOUS PARTS OF THE AREA THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. NDZ001>005-009>013-017-021>023-025-171930- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-MCLEAN-SHERIDAN-WELLS-FOSTER- 228 PM CDT SAT JUL 16 2016 /128 PM MDT SAT JUL 16 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT CHANCES FOR THUNDERSTORMS CONTINUE THROUGH TODAY INTO TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW STORMS COULD BECOME SEVERE THIS AFTERNOON INTO THIS EVENING WITH LARGE HAIL...DAMAGING WIND GUSTS AND HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NEAR DAILY...MINIMAL CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER VARIOUS PARTS OF THE AREA THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. PJA
In the hours before
Local storm report, Jul 16, 1:33 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
133 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 8 NW MENOKEN 46.90N 100.65W
07/16/2016 M0.50 INCH BURLEIGH ND TRAINED SPOTTER
ONE HALF INCH DIAMETER HAIL.
&&
KSLocal storm report, Jul 16, 1:40 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
140 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND GST WING 47.14N 100.28W
07/16/2016 E60 MPH BURLEIGH ND PUBLIC
ALSO PEA SIZE HAIL WITH HEAVY RAIN.
&&
ZHLocal storm report, Jul 16, 1:58 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
158 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM HAIL 1 NE ARENA 47.14N 100.14W
07/16/2016 U1.00 INCH BURLEIGH ND TRAINED SPOTTER
MOSTLY DIME SIZE HAIL WITH A FEW QUARTERS.
LASTED 5 MINUTES... ESTIMATED 60 MPH GUSTS.
&&
ZHLocal storm report, Jul 16, 2:41 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
241 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM TSTM WND GST 4 NNE DAWSON 46.93N 99.71W
07/16/2016 E60 MPH KIDDER ND PUBLIC
PEA SIZE HAIL ALONG WITH ESTIMATED WINDS
GUSTING TO 60 MPH.
&&
KSLocal storm report, Jul 16, 2:43 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
243 PM CDT SAT JUL 16 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND DMG 2 N DAWSON 46.90N 99.75W
07/16/2016 KIDDER ND PUBLIC
DOCK ON LAKE 5 PICKED UP AND SLAMMED AGAINST
A CABIN DOWNSTREAM. TIME ESTIMATED FROM
RADAR.
&&
ZHSpecial weather statement, Jul 16, 3:44 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
344 PM CDT SAT JUL 16 2016
NDZ037-162130-
STUTSMAN-
344 PM CDT SAT JUL 16 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STUTSMAN COUNTY
UNTIL 430 PM CDT...
AT 343 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF BUCHANAN...OR 12 MILES NORTHWEST OF JAMESTOWN...MOVING EAST AT 30
MPH.
WIND GUSTS TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
JAMESTOWN...SPIRITWOOD LAKE...BUCHANAN...SPIRITWOOD...PINGREE...
COURTENAY...ELDRIDGE AND WINDSOR.
VERY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 4683 9910 4714 9912 4725 9847 4698 9847
4698 9844 4689 9844
TIME...MOT...LOC 2043Z 259DEG 24KT 4701 9892
MATHEWSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 8:42 AM CDT | Special Weather Statement | BIS | Grant | 48 min |
| Jul 16, 9:12 AM CDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 29 min |
| Jul 16, 10:15 AM CDT | Special Weather Statement | BIS | McLean, Mercer | 30 min |
| Jul 16, 10:42 AM CDT | Special Weather Statement | BIS | McLean, Oliver | 48 min |
| Jul 16, 11:21 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Oliver, Sheridan | 39 min |
| Jul 16, 11:59 AM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McLean, Sheridan | 61 min |
| Jul 16, 12:49 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 41 min |
| Jul 16, 1:21 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder | 54 min |
| Jul 16, 2:02 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Stutsman | 58 min |
| Jul 16, 2:56 PM CDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 49 min |
| Jul 16, 3:14 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Sioux | 61 min |
| Jul 16, 3:44 PM CDT | Special Weather Statement | BIS | Stutsman | 46 min |
| Jul 16, 4:15 PM CDT | Severe Thunderstorm Warning | BIS | Emmons, Morton, Sioux | 43 min |
| Jul 16, 4:28 PM CDT | Special Weather Statement | BIS | Stutsman | 32 min |
| Jul 16, 4:43 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan | 62 min |
| Jul 16, 5:26 PM CDT | Special Weather Statement | BIS | Foster | 34 min |
| Jul 16, 6:02 PM CDT | Special Weather Statement | BIS | Foster | 43 min |
| Jul 16, 6:38 PM CDT | Severe Thunderstorm Warning | BIS | LaMoure | 29 min |
| Jul 16, 6:42 PM CDT | Special Weather Statement | BIS | Foster | 48 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.